Acute Reversible Heart Failure with Highly Active Antiretroviral TherapySrivastava, Mohit*; Verghese, Cherian; Sepkowitz, DouglasAmerican Journal of Therapeutics: July/August 2004 - Volume 11 - Issue 4 - p 323-325 doi: 10.1097/01.mjt.0000121697.78096.06 Therapeutic Case Reports Buy Abstract Author InformationAuthors Article MetricsMetrics Highly active antiretroviral therapy is effective in the management of AIDS. It has improved the prognosis of human immunodeficiency virus (HIV) infection. However, with increased survival, adverse effects from medications used in HIV treatment have become more apparent. Cardiac complications from HIV infection include arrhythmias, heart failure, and coronary artery disease. Heart failure in HIV disease may be related to the virus itself or to noninfectious reasons. The association of HIV medications with heart failure is controversial as patients with HIV disease often have multiple risk factors for developing heart failure. We present a case of acute onset heart failure in a patient with HIV, coronary artery disease, and hypertension who was recently started on antiretroviral therapy. There was complete resolution of heart failure after cessation of HIV medications. This case highlights the need to consider HIV medications as a cause of deterioration in cardiac function, even in the presence of other well-established risk factors for heart failure. Department of Medicine, Long Island College Hospital, Brooklyn, New York. *Address for correspondence: Department of Medicine, Long Island College Hospital, 339 Hicks Street, Brooklyn, NY 11201. E-mail: email@example.com © 2004 Lippincott Williams & Wilkins, Inc.